# SDR FQAR20170405014

- Difficulty date: April 5, 2017
- Submitted: April 5, 2017
- Operation: General aviation
- Aircraft: N433PA
- Make and model: Piper PA-44-180
- Aircraft serial: 4496063
- Aircraft time: 9,405 hours
- Engine: Lyc O360A1H6
- System (JASC): 3230 · Landing Gear Retraction/Extension System
- Part: Bracket
- Part number: 67031003
- Condition: Broken
- Location: Downlock
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING A ROUTINE INSPECTION, THE GEAR RETRACTION FITTING OF THE RIGHT MAIN LANDING GEAR WAS FOUND TO BE BROKEN.  THE THINNER OF THE TWO EARS THAT BOLTS TO THE ACTUATOR ROD-END HAD SEPARATED.  THE FITTING IN QUESTION IS MOUNTED AT THE TOP OF THE GEAR TRUSS ASSY AND CONNECTS THE TRUSS, ACTUATOR, AND DOWNLOCK. HAD THE SECOND EAR FAILED, THERE WOULD NO LONGER BE ANY CONNECTION BETWEEN THE ACTUATOR, THE SPRING, AND THE DOWNLOCK. THIS WOULD HAVE PRECLUDED THE GEAR FROM LOCKING IF DOWN, AND WOULD HAVE ALLOWED IT TO FALL INTO THE EXTENDED POSITION ON ITS OWN. VISUAL EXAMINATION OF THE FAILED PART REVEALED A .25 INCH AREA OF THE FRACTURE SURFACES THAT ARE CONSISTENT WITH THE EXISTANCE OF A CRACK BEFORE THE REMAINDER OF THE MATERIAL FRACTURED (APPROX 1".) SUBMITTER SPECULATES THAT WEAR TO THE PART, CAUSED BY THE SIDES OF THE ACUTATOR ROD END BEDDING INTO THE MATERIAL, PRODUCED STRESS TO THE PART THAT CONTRIBUTED TO ITS FAILURE.
